Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Jackson, MS

March 9, 2002Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Mar 9, 2002, 4:51 AM CST for Richland Parish, Louisiana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 4:51 AM CST (10:51 UTC)
Expired
Mar 9, 2002, 5:15 AM CST
In force
24 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Richland Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 9, 5:05 AM CSTThunderstorm WindCountywide, LANumerous trees were blown down across the parish.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 091051
SVRJAN
LAC083-091115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
450 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA

* UNTIL 515 AM CST

* AT 450 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR RAYVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE EAST ALONG INTERSTATE 20 AND APPROACH HOLLY RIDGE BY 500 AM 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3255 9185 3232 9189 3236 9171 3244 9163
          3260 9159

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:00 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 9, 3:00 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CST SAT MAR 9 2002

THE CHALLENGES OF THIS FORECAST WILL BE TO ASSESS THE SEVERE
POTENTIAL FOR EARLY THIS MORNING IN THE NORTHWEST...CHANCES OF
THUNDERSTORMS DURING THE DAY...POSSIBLE WIND ADVISORY FOR MAINLY
POST FRONTAL WINDS FOR TODAY...AND TEMPS FOR THE SHORT TERM. IN THE
LONG TERM WILL ASSESS THUNDERSTORM POTENTIAL FOR LATE MONDAY INTO
TUESDAY AND TAKING OUT RAIN FOR WEDNESDAY.

ON SATELLITE VAPOR IMAGERY A STRONG TROF WAS MOVING THROUGH THE
PLAINS WITH CONVECTION NOTED FROM NORTH LOUISIANA THROUGH ARKANSAS. BEST
UPPER DIVERGENCE WAS OVER THE SOUTHERN PLAINS...APPROACHING THE OHIO
VALLEY. MID LEVEL WARM CAP OR RIDGE WAS LIMITING THE SEVERE
POTENTIAL FOR THE NORTHWEST EARLY THIS MORNING. HOWEVER SHEAR WAS
STILL IMPRESSIVE WITH HELICITY NUMBERS RANGING FROM 400 TO 600 AHEAD
OF THE APPROACHING STRONG COLD FRONT COMING OUT OF THE PLAINS.
SPEAKING OF THE FRONT...WINDS WERE GUSTING FROM 30 TO AROUND 40
MPH BEHIND THE FRONT.

LOOKING AT THE SHORT TERM ALL MODELS DID FAIRLY WELL IN INITIALIZING THE
LOWER AND UPPER LEVELS. LOOKING AT THE SEVERE POTENTIAL HELICITY NUMBERS
WILL RUN 400-600 ACROSS THE REGION THIS MORNING...BEFORE UPPER
DYNAMICS QUICKLY PUSHES SHEAR NORTHEAST OF THE REGION BY NOON
TODAY. THE AVN WAS SLIGHTLY FASTER IN MOVING THE FRONT THROUGH THE
REGION TODAY. BOTH MODELS BRING THE FRONT TO EAST/SOUTHEAST
MISSISSIPPI BY NOON BEFORE EXITING THE COUNTY WARNING AREA BY MID
AFTERNOON. SO WILL KEEP CHANCES OF THUNDERSTORMS ACROSS THE ENTIRE
REGION AND LEAVE A FEW POSSIBLY SEVERE IN THE NORTHWEST FOR THIS
MORNING...JUST IN CASE A FEW DEVELOP SOME GOOD ROTATION WITH ALL THE
SHEAR IN PLACE. LOOKING AT JET DYNAMICS A 110 KNOT JET WILL MOVE
ACROSS THE REGION THE NORTHWEST WILL BE UNDER THE LEFT FRONT
QUAD...ALONG WITH A BRIEF 60 KNOT LOW LEVEL JET THERE THIS MORNING.
THE LOW LEVEL JET WEAKENS BY NOON AS AXIS OF JET MOVES ACROSS THE
SOUTH PART OF THE FORECAST AREA. AS FAR AS SURFACE WINDS ARE CONCERN
WILL GO WITH 15-25 WITH GUSTS TO 35 MPH...ALONG WITH CAUTION ADVISED
ON AREA LAKES. BELIEVE THAT WE WILL GET BRIEF STRONG WINDS WITH THE
INITIAL FRONTAL PASSAGE THEN IT WILL TAPER OFF SOME AFTERWARDS. WILL
DECIDE WHETHER AN ADVISORY IS NECESSARY JUST AFTER DAWN. CLOUDS WILL
DECREASE AFTER THE FRONT AND TEMPS WILL FALL INTO THE 50S AS COLD
AIR ADVECTION PUSHES INTO THE REGION.  FOR TONIGHT THE RAINS SHOULD
END IN THE EAST/SOUTHEAST EARLY THIS EVENING...THEN SKIES SHOULD
BECOME PARTLY CLOUDY THERE...WHILE MOSTLY CLEAR ELSEWHERE. HIGH
PRESSURE WILL BEGIN TO BUILD ACROSS THE REGION FOR OVERNIGHT LOWS IN
THE 30S. FOR SUNDAY THE CENTER OF HIGH PRESSURE WILL MOVE NORTH OF
THE FORECAST AREA. IT WILL BE COOLER WITH HIGHS FROM THE MIDDLE 50S
TO LOWER 60S. FOR SUNDAY NIGHT THE ETA SHOWS SOME MARGINAL MEAN
MOISTURE WILL BE BUILDING ACROSS THE WEST HALF AS HIGH PRESSURE
RETREATS TOWARD THE EASTERN SEABOARD. CROSS SECTIONS SHOW MOISTURE
DEVELOPING IN THE UPPER LEVELS THEN DESCENDING TO THE MIDLEVELS BY
EARLY MONDAY WEST OF THE MISSISSIPPI RIVER.

LOOKING AT TEMPS AND POPS...WILL GO WITH A COMPROMISE OF THE MESO 2M/MAV
MOS GUIDANCE.

EXTENDED DISCUSSION MONDAY THROUGH FRIDAY
LOOKING AT THE ENSEMBLES THE AVN EXTENDED HAS A COLD FRONT PUSHING THROUGH
ON MONDAY NIGHT ALONG WITH AN UPPER TROUGH. IT HAS THE RAIN CLEARING
THE REGION BY EARLY TUESDAY IN THE EAST. LOOKING AT INSTABILITY IT
HAS SOME UPPER JET DYNAMICS BUT NO REAL LOW LEVEL JET FOR GOOD THUNDERSTORM
SUPPORT. CHECKING AREA SOUNDINGS INSTABILITY DOES NOT SEEM CONDUCIVE FOR
THUNDERSTORMS AS WELL. WILL JUST WORD IN SHOWERS FOR LATE MONDAY FOR
THE REGION AND EARLY TUESDAY FOR THE EAST.  THE EUROPEAN MODELS  AND
NOGAPS WERE SIMILAR WITH BRINGING THE FRONT THROUGH ON MONDAY
NIGHT...BUT THE EUROPEAN MODEL WAS A LITTLE FASTER IN THE PROCESS.
THE UK MODEL BUILDS A SHORTWAVE RIDGE OVER THE REGION BY THURSDAY AS
THE EUROPEAN CONTINUES WEST-SOUTHWEST FLOW. LOW PRESSURE WILL
DEVELOP IN THE PLAINS AS THE GULF BEGINS TO OPEN UP ACROSS THE LOWER
MISSISSIPPI VALLEY ON THURSDAY INTO FRIDAY. LOOKING AT THE CANADIAN
MODEL IT WEAKENS THE FRONT BEFORE IT HAS A CHANCE TO MOVE THROUGH ON
MONDAY NIGHT. LOOKS LIKE MOST OF THE UPPER DYNAMICES WILL BE WELL
NORTH OF THE REGION. IT WAS SIMILAR WITH EUROPEAN MODELS ON
WEDNESDAY THROUGH FRIDAY. THE MRF SHOWS GOOD INFLOW FOR THURSDAY
INTO FRIDAY HEAD OF SOUTHERN PLAINS SYSTEM...SO WILL GO WITH PARTLY
CLOUDY THERE.

PRELIM NUMBERS
JAN 62/31/62/30/67 6000
MEI 64/30/61/28/65 7000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.